MAUDE Adverse Event Report: LUMENIS BE LTD. STELLAR M22; POWERED LASER SURGICAL INSTRUMENT, PRODUCT CODE: GEX

LUMENIS BE LTD. STELLAR M22; POWERED LASER SURGICAL INSTRUMENT, PRODUCT CODE: GEX
Model Number STELLAR M22
Medical Device Problem Code Use of Incorrect Control/Treatment Settings (1126)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 02/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Lumenis received an adverse event report on a patient who sustained burn following treatment by stellar m22 device.
 
Additional Manufacturer Narrative
Lumenis investigated the reported event by contacting the user facility directly.Attempts by emails and phone calls have been made to obtain; patient treatment settings, patient information, patient photo.Clinical health director concluded: "incident on (b)(6) 2023 following an ipl treatment on a 53y/o male skin type iv patient for, keratosis, lentigines and age spots.The patient was treated with the m22 ipl with a provider that was trained in june of 2022.A test spot was not used prior to treatment.Skin prep was also not notated in the incident report prior to treatment.Pass #1 settings; square, age spots and telangiectasias' dbl pulse 4.5 pd 35ms delay 590 nm, 17j/cm2 but decreased to 14j/cm.Pass #2 settings: skin type iv, square, keratosis, dbl pulse, 3.5 pd, 25ms delay, 590nm,19j/cm2 decreased to 12j/cm2.Pass #3 settings: skin type iv, hyperpigmentation, dark junctional.Dbl pulse, 3.5 pd, 35 ms delay, 590nm, 13j/cm2.Post treatment photos provided showing second degree burns with crusting.And scabs.The m22 operator emailed asking why this happened.Skin was observed to be very red by the operator.No post treatment was rendered.This is user error.The operator did not perform a test spot before the treatment.The operator performed three passes without observing the end point of the skin.It is my opinion that the operator should have seen the signs of a burn after the first pass.The patient also reported having recent sun exposure.The operator needs to understand proper treatment and endpoint for all skin types.Follow up call with provider and medical director.Patient started on vaseline, hydroquinone, recovery cream and prp.Pt is currently overseas, and provider will get follow up photos upon return.I spoke to the medical director who agreed that this was user error.Possible effects: scaring , hypo or hyper pigmentation.The hazard severity was rated as 6 out of 10 - serious injury requiring non-surgical medical treatment." the device ga-0006200:sn: (b)(4) was installed in the facility on 5/11/2022 and it's still in warranty.According to the installation records: installation performed with no issues.This system performed according to all lumenis standards and specifications.After occurrence of the reported adverse event, the customer did not allege malfunction.According to the information received serious injury caused by user error based on wrong workflow operation.Based on risk file doc: (b)(4) risk analysis and report for m22 and stellar platform - wrong preset \ tip \ lightguide chosen (par #1.2.1) and wrong workflow operation ( par.#1.2.2), can lead to tissue damage, but these risks are within the acceptable risk.However, since serious injury has been occurred, this case is defined as reportable to the fda.

Brand Name
STELLAR M22
Common Device Name
POWERED LASER SURGICAL INSTRUMENT, PRODUCT CODE: GEX
Manufacturer (Section D)
LUMENIS BE LTD.
9 hakidma st.
p.o.b 426
yokneam illit, israel 20692 36
IS  2069236
Manufacturer (Section G)
LUMENIS BE LTD.
9 hakidma st.
p.o.b 426
yokneam illit, israel 20692 36
IS   2069236
Manufacturer Contact
roman vernik
9 hakidma st.
p.o.b 426
yokneam illit, israel 20692-36
IS   2069236
MDR Report Key16596825
Report Number3021349626-2023-00005
Device Sequence Number5577350
Product Code GEX
UDI-Device Identifier07290109144726
UDI-Public07290109144726
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K193500
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberSTELLAR M22
Device Catalogue NumberGA-0006200
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2023
Initial Report FDA Received Date03/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/11/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age53 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian